Abstract

A study of unstable cylindrical strip resonators is carried out here by utilization solely of the fundamental constructs of ray optics. The analysis combines individual as well as collective treatment of reflected and diffracted rays via the geometrical theory of diffraction and the ray theory of guided modes, respectively. It is found that various propagation parameters and relations so derived resemble closely those appearing in the postulative approach of Horwitz for the asymptotic solution of the resonator integral equation. Subject to stated approximations, the ray-optical results can be reduced completely to those of Horwitz and thereby furnish for the Horwitz solutions a previously lacking deductive and systematic interpretation. Because of the general applicability of ray methods to nonideal mirror shapes and media with local inhomogeneities, it is suggestive that the analysis presented here can be extended to more complicated resonator configurations.

© 1979 Optical Society of America

Full Article  |  PDF Article
OSA Recommended Articles
Ray-optical analysis of unstable resonators with spherical mirrors

S. H. Cho and L. B. Felsen
J. Opt. Soc. Am. 69(10) 1377-1383 (1979)

Ray method for unstable resonators

S. H. Cho and L. B. Felsen
Appl. Opt. 19(20) 3506-3517 (1980)

Unstable resonator with canceling edge waves: asymptotic analysis

Martin E. Smithers and Gregory C. Dente
J. Opt. Soc. Am. 73(1) 76-79 (1983)

References

You do not have subscription access to this journal. Citation lists with outbound citation links are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access OSA Member Subscription

Cited By

You do not have subscription access to this journal. Cited by links are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access OSA Member Subscription

Figures (5)

You do not have subscription access to this journal. Figure files are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access OSA Member Subscription

Equations (116)

You do not have subscription access to this journal. Equations are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access OSA Member Subscription